Email updates

Keep up to date with the latest news and content from Critical Care and BioMed Central.

Open Access Highly Accessed Research

Oxygen consumption is depressed in patients with lactic acidosis due to biguanide intoxication

Alessandro Protti1*, Riccarda Russo1, Paola Tagliabue2, Sarah Vecchio3, Mervyn Singer4, Alain Rudiger5, Giuseppe Foti2, Anna Rossi6, Giovanni Mistraletti7 and Luciano Gattinoni1

Author Affiliations

1 Fondazione IRCCS Ospedale Maggiore Policlinico, Mangiagalli e Regina Elena di Milano, Università degli Studi di Milano, Via F. Sforza 35, 20122 Milan, Italy

2 Ospedale San Gerardo Nuovo dei Tintori, Università di Milano-Bicocca, Piazza dell'Ateneo Nuovo 1, 20126, Milan, Italy

3 Centro Nazionale di Informazione Tossicologica, Fondazione IRCCS Salvatore Maugeri, Via Maugeri 10, 27100 Pavia, Italy

4 Bloomsbury Institute of Intensive Care Medicine, University College London, 5 University Street, London WC1E 6JF, UK

5 University Hospital Zurich, Rämistrasse 100, 8091 Zürich, Switzerland

6 Ospedale Niguarda Ca' Granda, Piazza Ospedale Maggiore 3, 20162 Milan, Italy

7 Ospedale San Paolo, Università degli Studi di Milano, Via A. Di Rudiní 8, 20142 Milan, Italy

For all author emails, please log on.

Critical Care 2010, 14:R22  doi:10.1186/cc8885


See related commentary by Levy et al., http://ccforum.com/content/14/2/136 and related letter by Rosival, http://ccforum.com/content/14/4/427

Published: 19 February 2010

Abstract

Introduction

Lactic acidosis can develop during biguanide (metformin and phenformin) intoxication, possibly as a consequence of mitochondrial dysfunction. To verify this hypothesis, we investigated whether body oxygen consumption (VO2), that primarily depends on mitochondrial respiration, is depressed in patients with biguanide intoxication.

Methods

Multicentre retrospective analysis of data collected from 24 patients with lactic acidosis (pH 6.93 ± 0.20; lactate 18 ± 6 mM at hospital admission) due to metformin (n = 23) or phenformin (n = 1) intoxication. In 11 patients, VO2 was computed as the product of simultaneously recorded arterio-venous difference in O2 content [C(a-v)O2] and cardiac index (CI). In 13 additional cases, C(a-v)O2, but not CI, was available.

Results

On day 1, VO2 was markedly depressed (67 ± 28 ml/min/m2) despite a normal CI (3.4 ± 1.2 L/min/m2). C(a-v)O2 was abnormally low in both patients either with (2.0 ± 1.0 ml O2/100 ml) or without (2.5 ± 1.1 ml O2/100 ml) CI (and VO2) monitoring. Clearance of the accumulated drug was associated with the resolution of lactic acidosis and a parallel increase in VO2 (P < 0.001) and C(a-v)O2 (P < 0.05). Plasma lactate and VO2 were inversely correlated (R2 0.43; P < 0.001, n = 32).

Conclusions

VO2 is abnormally low in patients with lactic acidosis due to biguanide intoxication. This finding is in line with the hypothesis of inhibited mitochondrial respiration and consequent hyperlactatemia.